AF Association

My boyfriend has afib and chf and wants to stop taking amioadorone

Hello

My name is Kelli and I am new here. My boyfriend has a sick heart.i am seeking any input/advice or even just past experiences. His name is Steve and he was first diagnosed with left heart failure in 2010. Once on proper blood pressure medications, his heart was doing better. Then just last year, he ended up in the er and spent 6 days in the hospital where he was now diagnosed with Congestive Heart failure. I later found out he thought since his heart was doing so good he didn't need to take his blood pressure meds and had stopped taking them all together. I know dangerous and stupid right!!! When we got to er he was suffering from a heart attack. After his time in the hospital, he was discharged and we had to slowly get him back on his blood pressure medications. Once we did, he seemed to be doing better until 2 months later we were back in the emergency room again. This time he was in the midst of atrial fibrillation. He was hospitalized again, and after being on diltiazam in the hospital for two days, they discharged him and then started him on amiodarone therapy once he got home. He has now been taking the amiodarone for almost 6 months now and is now experiencing a nasty cough and his eyes hurt really bad. He wants to get off the amiodarone but i was just wondering if anyone knows what the process of getting off of it is and whats the alternative once he gets off it. Hes almost refusing to take the amiodarone now after reADING ABOUT WHAT IT CAN DO TO THE LUNGS AND EYES. He is scared and I am scared for him but i know he cant just stop taking it if anyone out there has someowhat of a similar story or if you can offer any advice about amioadorone and how it affected you. Any input would be greatly appreciated as we are both very concerned at this point.

Thanks

9 Replies
oldestnewest

Hi and welcome. Please try to persuade your boyfriend to go and see his doctor ASAP.

It certainly is not a good idea to stop meds without medical instructions, but neither is it to continue when it is suspected it may be causing serious side effects.

I would think he needs a full assessment for Heart and lung function - which can only be done by speciailist EP/cardiologist and Pulmonologist and in a clinic, not ER, although I would imagine they may refer?

There are a few posters who live in US and know your healthcare system so may be able to advise more, ours is SO different.

Have you the contact details of his specialist consultant? Could you persuade him to at least contact them?

Must be a huge concern for you and I do hope you can persuade him to seek urgent medical advice.

Very best wishes CD.

3 likes
Reply

I’m in the U.S. and the doc should get him in immediately with those side effects. Call today and tell them it’s urgent- they will get you in today. The doc will advise how to come off and get him a substitute I’m sure. Call today he doesn’t need to be feeling this way. I’d see prescribing doc for the drug in question assuming it’s a specialist and go from there. Best of luck to him feeling better soon.

Reply

Hi Kelli. I'm sorry your friend is going through all this. It is very scary for you both, I's sure. But read my lips. NEVER change/stop/start/ play around with your meds without fully leveling with the docs involved and letting them be a big part of what the best course of action should be. Changing meds on your own is playing with fire. Have him speak with his doc asap if he is feeling uncomfortable with any of his meds. Take care. irina1975 PS I am also in the US.

Reply

Please take the other posters advice and have your boyfriend see his physician immediately. Two years ago my cardiologist prescribed Amiodarone and after researching the possible devastating side effects and because my AFib was stable without any attacks for some time I refused to take it. I am on diltiazem, metoprolol for high blood pressure and Pradaxa, an anticoagulant, all of which seem to be working.

3 likes
Reply

Mine are similar to your circumstances, Ren912. My cardiologist is reluctant to put me on Amiodarone due to the side effects, but my EP wants me to take it but I have never even met her (she told me that through a phone call.) I really trust my cardiologist and he's monitoring me. I am on Bisopropol, Lisinopril, and Pradaza and I do not have any symptoms so I hope we can keep it that way (yes, I'm in persistent afib and I do want an ablation which is why the EP wants to put me on Amiodarone first before she does an ablation, but I'm nervous about that medication.) Not sure what my cardiologist will say next time I see him, but I do have afib and heart failure, and I live in the US.

Reply

Please persuade him to see his doctor and explain the symptoms. To stop independently without effective professional consultation is dangerous. I myself was on propafenone and amioderone and experienced similar side effects and others related to the medicine. It took me to see a new EP an leave my former EP to change medication. I am now on Sotalol instead, but I do no know if such would match his condition. Point is to consult your doctor first.

Reply

My husband has been on Amiodarone for two years with progressive symptoms to the point it was ruining his health. He had double vision so he couldn't drive, shaking so he couldn't get the food to his mouth, and dizziness so he couldn't walk and started to collapse. The cardiologist refused to believe it was the medicine. After THREE neurologists agreeing it was, he took him off it cold turkey with no replacement medicine. No blood thinner because of falling, only to continue aspirin. Dr just said if pulse gets too high for a few days come in. This is a well respected doctor in the Chicago hospital system. I only hope he knows what he is doing!

Reply

Hi Kelli . I'm one in the U.S. if that matters ,I do not know ,but either way you have very good advise here and your boyfriend should act on it ASAP . I was on the same drug for 6 months , when my heart specialist saw it wasn't working he said to stop taking it and I did. Fortunately for those 6 months I had no side effects and thankful . I would agree if one thinks they are having bad effects from a med. Call the doctor right away or after house go to the E.R. they do have a heart doctor on call there . Wish you both well in the matter. You did good by coming here too. Jerry

Reply

You say "they discharged him and then started him on amiodarone therapy once he got home." I do not know to whom the "they" refers but hopefully it is an EP. Get clarification as to how long he is to remain on Amiodarone.

I was prescribed 200 mg Amiodarone after my first ablation. As I was to have a second ablation four months later, I requested from my EP if I could go off Amiodarone. It was agreed so that I did not take it for the three weeks pre second ablation on November 20, 2017. My second ablation report stated that I was to be on Amiodarone post second ablation for two months to January 20, 2018. As I had enough episodes, my daily Amiodarone timeline was extended to the end of January, then presently in February, weekdays but not weekends and in March, on Mondays, Wednesdays and Fridays. Hopefully, I will remain in sinus and be totally off it this April.

EP's do know it is a toxic drug. Find out why it was prescribed in the first place as there are other anti-arrhythmic drugs.

Reply

You may also like...